Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 18, 2002
Daily Care, Type 2
Question from Dover, New Jersey, USA:
I'm a 53 year old, 6 foot 1 inch male weighing 185 pounds, who was diagnosed with type 2 diabetes 14 months ago when I had emergency surgery. For the first year, I was taking Avandia [rosiglitazone] and Glucophage XR [metformin] along with keeping my diet and exercise level as recommended (but not much different than they had always been), and my blood glucose settled into a consistent pattern. However, constant diarrhea was a problem, so two months ago I was switched medication to Glucovance with Avandia. Perhaps a coincidence, the first week the side effects were pretty bad, but then my blood glucose came down very rapidly. To counteract this, we increased food intake by 500 calories/day, then started cutting back on the medication in steps, then stopped the medications altogether, and for the past two weeks my blood glucose has been 70-140 mg/dl [3.9-7.8 mmol/L], and my recent hemoglobin A1c was 6.2% (7.4% three months ago). Although this sounds good, I'm concerned because my general practitioner hasn't been able to explain what is happening, and I haven't been able to find any documentation of remission in non-obese people with type 2 diabetes. Additionally, during this period I've developed significant muscle pain and weakness, occasional dizzy spells, and abdominal pains, but again nothing abnormal showed in the workup. Are we overlooking something? Or just looking a gift horse in the mouth?
It is interesting that you switched from more medication to less medication when you went to Glucovance and Avandia. It is apparent that the Avandia was very helpful in bringing your sugars down. The other thing to note is that there is not an immediate off with stopping the Avandia. The benefits of the drug on insulin sensitivity can exist for weeks.
You may want to consider going back on Avandia if the blood sugars rise again. However, just knowing more about lifestyle choices may allow you to well chronically. Be aware that type�2 diabetes is like a plot in a book. You may need more aggressive therapy in the future. For now, if you are doing that well, I would not restart anything until or if your blood sugars begin to rise outside normal levels. Meanwhile, keep up the good work. Remember to discuss all treatment changes with your physician.